ECG Review: Class IV Symptoms Post-MI
By Ken Grauer, MD, Professor and Associate Director, Family Practice Residency Program, College of Medicine, University of Florida, Gainesville.
Dr. Grauer is the sole proprietor of KG/EKG Press.
Clinical Scenario: The electrocardiogram (ECG) in the Figure was obtained from a 60-year-old man with a history of two prior myocardial infarctions. His most recent infarction was 8 months earlier, and was remarkable for an extended course complicated by severe heart failure. His major symptoms since that time have been shortness of breath, progressively increasing fatigue on minimal exertion, and hypotension. He has not had angina. How would you interpret his most recent ECG in view of this clinical picture? What types of interventions might be most likely to prolong his survival?
Interpretation: The ECG shows sinus rhythm at a heart rate of just under 100 beats/minute. QRS amplitude is reduced in the limb leads. All intervals are normal. A deep negative component to the P wave in lead V1 is consistent with left atrial enlargement (LAE), but there is no other evidence of chamber enlargement. ST-T waves do not show acute changes. Instead, the most remarkable finding on this tracing is that this patient has essentially "Q’ed out." Other than tiny initial r waves in leads III, V2, V3, and V4—the QRS complex is predominately (or totally) negative in virtually all leads, except I and aVL. Even in these two leads, Q waves are present and R-wave amplitude is significantly less than usually is seen in lateral leads. The overall ECG picture is consistent with the clinical history suggesting severe (probably end-stage) heart failure from an ischemic cardiomyopathy. Loss of R-wave amplitude in conjunction with diffuse Q/QS waves and/or deep rS complexes is most probably the result of extensive myocardial damage, which has led to persistent hypotension with Class IV symptoms of low cardiac output and congestive heart failure. Obviously, optimizing medical management is essential. However, interventions, such as cardiac transplantation, use of a ventricular assist device, and/or placement of an implantable cardioverter-defibrillator (ICD), may be more likely to increase long-term survival in this unfortunate patient who is otherwise at high risk of developing cardiogenic shock or ventricular fibrillation as a terminal event.